A paper published in the British Medical Journal in November claimed that young people with severe acne should be monitored carefully as their condition could make them suicidal, and in some cases could be worsened by prescribed drugs.
Pharmaceutical treatments, such as Roaccutane, or isotretinoin, are thought to reduce the risk of suicide in some young patients, as it improves their appearance, thereby offering a confidence boost and lifting their spirits.
But, as the report pointed out, "for certain vulnerable patients, isotretinoin may trigger such behaviour".
Researchers at the Karolinska Institute in Sweden found that suicide risks typically increased during the 12 months prior to acne-plagued teenagers being offered the drug. According to the scientists, this provides clear evidence that the condition itself can present a risk of suicide.
But what is not so clear is whether medicines, like Roaccutane, play any role in preventing these tendencies.
The team suggested: "Some of the patients, possibly vulnerable to isotretinoin, who made their first suicide attempt in close relation to treatment, may have done so as a consequence of exposure to the drug."
"However, patients without a positive effect of treatment might have despaired at the prospect of continuing to live with disfiguring acne," they added.
The researchers went on to admit that another possibility could not be ruled out. They suggested that some patients may expect their whole life to be transformed by a drug which promises to clear their skin of acne lesions.
There could then be a risk that such youngsters would be left feeling distraught when their social life did not improve with use of the medicine, the scientists explained.
On the other hand, if suicide can be precipitated in some people by isotretinoin, more research would need to be done to determine which individuals are most vulnerable, they argued.
Interestingly, the Karolinska team's research noted that a heightened risk of suicide in acne patients treated with Roaccutane was not directly linked with those who have made previous attempts at death.
"Much more important is the fact that suicide attempts can occur quite a long time after treatment has stopped," they asserted.
"For this reason, close monitoring of the mental status of patients receiving isotretinoin, as well as those with severe acne, should be a part of the treatment process and should continue for at least a year after the end of treatment."
Dr Sarah Bailey, who lectures in the Department of Pharmacy and Pharmacology at the University of Bath, said that the Swedish research was "an important paper that strengthens the view that acne itself can have significant psychological effects and that there is a low risk of suicide for some acne patients".
"However, the controversial issue of increased suicide risk with isotretinoin use is not resolved by this paper, which the authors themselves acknowledge," she concluded.